Alert archive / Connecticut / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS New York, NY

July 2, 2009Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Jul 2, 2009, 5:36 AM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 5:36 AM EDT (09:36 UTC)
Expired
Jul 2, 2009, 8:30 AM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 86 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 020936
FFWOKX
CTC011-021230-
/O.NEW.KOKX.FF.W.0016.090702T0936Z-090702T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
536 AM EDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 830 AM EDT...

* AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
TRAINING THUNDERSTORMS MOVING NORTH ACROSS THE WARNED AREA. RAINFALL 
AMOUNTS OF 1 TO 2 INCHES AN HOUR ARE POSSIBLE...WITH LOCALIZED 
HIGHER AMOUNTS. IN ADDITION...ADDITIONAL ACTIVITY WAS DEVELOPING 
ACROSS EASTERN LONG ISLAND SOUND. THIS AREA HAS ALREADY RECEIVED 
SEVERAL INCHES OF RAINFALL OVER THE LAST 24 HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4133 7184 4134 7198 4130 7201 4130 7205
      4133 7209 4130 7212 4131 7219 4128 7221
      4130 7223 4129 7233 4140 7240 4143 7240
      4144 7230 4153 7232 4153 7237 4164 7233
      4166 7228 4169 7228 4164 7197 4164 7181

$$

DSW
2 follow-up statements
000 
WGUS71 KOKX 021051
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
651 AM EDT THU JUL 2 2009

CTC011-021230-
/O.CON.KOKX.FF.W.0016.000000T0000Z-090702T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW LONDON CT-
651 AM EDT THU JUL 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR NEW
LONDON COUNTY...

AT 644 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. THE AXIS OF THE HEAVIEST RAINFALL HAS SHIFTED INTO THE EASTERN 
HALF OF THE COUNTY. 

AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS EXPECTED ACROSS THE 
WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON
NY.

&&

LAT...LON 4133 7184 4134 7198 4130 7201 4130 7205
      4133 7209 4130 7212 4131 7219 4128 7221
      4130 7223 4129 7233 4140 7240 4143 7240
      4144 7230 4153 7232 4153 7237 4164 7233
      4166 7228 4169 7228 4164 7197 4164 7181

$$

DSW
-@WWAFLFLOODSTACOUNTY.WWAPROD--
000 
WGUS71 KOKX 021233
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
833 AM EDT THU JUL 2 2009

CTC011-021238-
/O.EXP.KOKX.FF.W.0016.000000T0000Z-090702T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW LONDON CT-
833 AM EDT THU JUL 2 2009

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 830 AM EDT 
FOR NEW LONDON COUNTY...

* AT 830 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT THUNDERSTORMS HAVE MOVED OUT OF THE AREA. ALTHOUGH THE RAIN 
ACROSS THE AREA HAS ENDED...THIS AREA HAS ALREADY RECEIVED SEVERAL 
INCHES OF RAINFALL OVER THE LAST 24 HOURS...SO PLEASE CONTINUE TO 
EXERCISE CAUTION WHEN TRAVELING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4133 7184 4134 7198 4130 7201 4130 7205
      4133 7209 4130 7212 4131 7219 4128 7221
      4130 7223 4129 7233 4140 7240 4143 7240
      4144 7230 4153 7232 4153 7237 4164 7233
      4166 7228 4169 7228 4164 7197 4164 7181

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:28 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 2, 3:28 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
328 AM EDT THU JUL 2 2009

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS LOW
PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION.
HIGH PRESSURE WILL THEN BUILD TOWARD THE AREA DURING THE
INDEPENDENCE DAY HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A STRONG SHORTWAVE APPROACHING THE CWA WILL PUSH ACROSS THE AREA
DURING THE DAY TODAY WITH THE THREAT OF SEVERE THUNDERSTORMS THIS
AFTERNOON. CURRENTLY...A SURFACE BOUNDARY REMAINS JUST SOUTH OF LONG
ISLAND. THIS FRONT HAS SERVED AS A FOCUS FOR LIFT...AND COMBINED
WITH GOOD LOW LEVEL MOISTURE AND THE APPROACHING SHORTWAVE...SHOWERS
AND THUNDERSTORMS HAVE STARTED TO DEVELOP SOUTH OF THE CWA. THESE
SHOWERS WILL LIFT NORTHWARD AND PUSH ACROSS THE AREA. ANY SHOWERS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS
INSTABILITY FROM DAYTIME HEATING INCREASE THROUGHOUT THE DAY. THE
STORM PREDICTION CENTER HAS CONTINUED TO KEEP THE ENTIRE CWA IN A
SLIGHT RISK TODAY. ONCE AGAIN...THE MAIN THREATS WILL BE HEAVY
RAIN...SMALL HAIL...AND STRONG WINDS.

WITH THE THREAT OF HEAVY RAINFALL IN THUNDERSTORMS...THE FLASH FLOOD
WATCH CONTINUES THROUGH THURSDAY EVENING.

FOLLOWED A MAV/MET BLEND TODAY FOR TEMPERATURES. HIGHS SHOULD CLIMB
INTO THE 70S...TO NEAR 80...WITH THE WARMEST LOCATIONS NEAR THE NEW
YORK CITY METRO.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
THE UPPER LEVEL LOW FINALLY STARTS TO LIFT NORTHEAST THURSDAY NIGHT
INTO FRIDAY...WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON
FRIDAY AS ANOTHER SHORTWAVE PUSHES ACROSS THE REGION. CONVECTION
WILL GENERALLY BE DIURNAL. SATURDAY LOOKS RATHER DRY...HOWEVER ONE
LAST SHORTWAVE PUSHES ACROSS THE REGION DURING THE DAY. WILL CARRY
JUST SLIGHT CHANCE POPS FOR SATURDAY. MAV/MET GUIDANCE IN GOOD
AGREEMENT AND HAVE FOLLOWED ALONG. TEMPS BOTH DAYS REACH THE UPPER
70S AND LOWER 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GLOBAL MODEL ENSEMBLE CONTINUES TO SUPPORT THE MEAN TROF ACROSS THE
NORTHEASTERN U.S. THROUGHOUT THE PERIOD. THIS TIME AROUND THOUGH THE
AREA WILL BE WELL NORTH OF THE FRONTAL ZONE WITH A DEEP-LAYERED NW
FLOW. INSTABILITY SHOWERS/THUNDERSTORMS ARE EXPECTED TO BE ISOLATED
AND PRIMARILY DURING THE AFT/EARLY EVE HOURS.

TEMPS IN THE LONG TERM WILL BE RIGHT AROUND NORMAL.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS APPROACHING THE
TERMINALS FROM THE SOUTHWEST WITH SHORTWAVE AND INSTABILITY. WILL
KEEP MENTION OF CB IN THE TERMINALS DUE TO UNCERTAINTY OF ANY
THUNDERSTORMS CROSSING ANY PARTICULAR TERMINAL. MVFR CEILINGS AND
VFR VISIBILITIES POTENTIALLY COULD LOWER TO IFR AS WINDS ARE
LIGHT AND PLENTY OF LOW LEVEL MOISTURE...AND FRONTAL BOUNDARY TO
THE SOUTH. HOWEVER...SHOWERS COULD KEEP CONDITIONS FROM LOWERING.

BEST ESTIMATE OF THUNDERSTORMS WILL BE MIDDAY INTO THE EARLY
AFTERNOON WITH HEATING AND SURFACE LOW MOVING INTO THE AREA. COLD
FRONTAL PASSAGE EARLY THIS EVENING WITH WINDS SHIFTING TO THE
WEST...AND CONDITIONS IMPROVE TO VFR...WILL BE LATE IN THE TAF
PERIOD BEFORE KGON IMPROVES.

OUTLOOK 06Z THURSDAY THROUGH MONDAY/...
VFR. MVFR WX POSSIBLE IN SHRA/TSTMS DURING THE AFTERNOON AND
EVENING FRIDAY...AND AGAIN MONDAY.

&&

.MARINE...
EAST WINDS AROUND 10 KT AHEAD OF A SFC WARM FRONT THIS MORNING WILL
BE SLOW TO VEER AROUND TO THE SW BY THIS EVENING...THEN BECOME WEST
LATE TONIGHT WITH THE PASSAGE OF A SFC COLD FRONT/TROF.
THEREAFTER...A PROLONGED PERIOD OF WESTERLIES ACROSS THE WATERS WITH
WINDS AND SEAS FORECAST TO REMAIN BELOW SCA. SEVERAL TROFS WILL MOVE
ACROSS THE WATERS OVER THE WEEKEND WITH SOME VEERING OF THE WINDS
OUT AHEAD.

THUNDERSTORMS POSSIBLE THROUGH FRIDAY...WITH LOCALLY ROUGH SEAS. IN
ADDITION...HIGH DEW POINTS TRAVERSING THE NEAR SHORE WATERS THIS
AFTERNOON AND EVENING MAY RESULT IN PATCHY FOG WITH VSBYS LESS THAN
A MILE.

&&

.HYDROLOGY...
RAINFALL AMOUNTS BETWEEN 1-2 INCHES WITH LOCAL AMOUNTS OF 2-4 INCHES
POSSIBLE THROUGH THIS EVENING ACROSS THE ENTIRE CWA AS SHOWERS AND
THUNDERSTORMS DEVELOP. AS A RESULT...THE FLASH FLOOD WATCH
CONTINUES ACROSS THE ENTIRE CWA.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON...HOWEVER RAINFALL AMOUNTS ARE EXPECTED TO REMAIN BELOW A
HALF INCH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ002>006-011.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT THU JUL 2 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-030800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
400 AM EDT THU JUL 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREATS WILL BE HEAVY RAIN...SMALL HAIL...AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-030800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
400 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREATS WILL BE SMALL HAIL AND STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:57 PM EDTFlash Flood WarningOKXSoutheastern Connecticut Planning Region12 hr
Jul 2, 4:05 AM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region55 min
Jul 2, 5:03 AM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region87 min
Jul 2, 9:55 AM EDTFlash Flood WarningOKXSoutheastern Connecticut Planning Region2 hr
Jul 2, 6:20 PM EDTAreal Flood AdvisoryOKXNaugatuck Valley Planning Region85 min
Jul 2, 6:46 PM EDTFlash Flood WarningOKXNaugatuck Valley Planning Region119 min

Nearby

Flash Flood Warnings in Connecticut, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.